Winter Storm, Union
- When
- February 21, 10:00 AM CST to 7:00 PM CST
- Where
- Union forecast zone
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 37.471, -89.255 (the zone’s center; the record gives no point)
A low pressure system moved slowly northeast from the southern Plains into western Missouri. A warm front extending east from the low pressure center lifted north across the Tennessee Valley.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A low pressure system moved slowly northeast from the southern Plains into western Missouri. A warm front extending east from the low pressure center lifted north across the Tennessee Valley. A large area of wintry precipitation developed ahead of the warm front. The heaviest accumulations of sleet and freezing rain were over the Mississippi River counties, as well as an east to west band along Illinois Route 13 through the Harrisburg area. Those areas received one-half to one inch of sleet and/or about one-quarter inch of freezing rain. Across the remainder of southern Illinois, sleet accumulations were less than one-half inch, and ice accumulations were under one-quarter inch. About one inch of sleet was reported at Carbondale, and three-quarters of an inch of sleet at Benton. One-quarter inch of icing was reported in Gallatin County. Roads were reported to be slick and very hazardous, mainly along and north of a line from Shawneetown to Harrisburg to Carbondale. Numerous accidents were reported in Gallatin and Franklin Counties. A brief period of heavy snow accumulated to a depth of about one-half to one inch along and west of a Mount Vernon to Carbondale line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 21, 5:58 AM CST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
558 AM CST THU FEB 21 2013
.UPDATE...
ISSUED AT 541 AM CST THU FEB 21 2013
UPDATED THE AVIATION SECTION FOR THE 12Z TAF ISSUANCE.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 253 AM CST THU FEB 21 2013
VERY COMPLICATED FORECAST OVER THE NEXT 12-18 HOURS AS A STORM
SYSTEM PASSES TO THE NORTH AND WEST OF THE REGION. SEE NO NEED TO
MAKE ADJUSTMENTS TO THE CURRENT WINTER WEATHER WARNING AND
ADVISORY AT THIS TIME. LEANED HEAVILY TOWARD THE NAM12 SOLUTION AS
IT SEEMS TO HAVE THE BEST HANDLE ON THIS DEVELOPING SYSTEM. WILL
HAVE TO KEEP THIS DISCUSSION SOMEWHAT BRIEF DUE TO TIME CONSTRAINTS.
WITH A SHALLOW AIRMASS OF SUBFREEZING TEMPERATURES AT THE START
OF THE EVENT...OVERRUNNING PRECIPITATION WILL START OUT AS SNOW OR
SLEET OVER SOUTHEAST MISSOURI...THEN PER BUFKIT SOUNDINGS PRECIP
TYPE WILL QUICKLY CHANGE OVER TO SLEET OR FREEZING RAIN...WITH THE
BETTER CHANCES OF SLEET ALONG THE FAR WESTERN AND NORTHWESTERN
SECTIONS OF OUR CWA.
AS THE DAY PROGRESSES AND PRECIP CONTINUES TO MIGRATE NORTHEAST
WITH THE APPROACH OF THE SYSTEM...THE FREEZING LINE AT THE SURFACE WILL
SLOWLY WORK ITS WAY TO THE NORTH AND WEST...THEREFORE PRECIP WILL
BEGIN CHANGING TO RAIN FROM SOUTHEAST TO NORTHWEST FROM AROUND MID
MORNING THROUGH LATE THIS AFTERNOON. SINCE THE FAR WESTERN AND
NORTHWESTERN SECTIONS OF OUR CWA WILL REMAIN BELOW FREEZING THE
BETTER PART OF THE DAY...ICE AND SLEET ACCUMULATIONS ARE EXPECTED
TO BE HIGHEST THERE...GENERALLY WITHIN THE WARNING AREA. WITHIN
THE WARNING AREA SLEET ACCUMULATIONS SHOULD BE AN INCH OR LESS BUT
ICE ACCUMULATIONS OF AT LEAST ONE QUARTER INCH ARE EXPECTED. OVER
PARTS OF CARTER AND WAYNE COUNTIES IN SOUTHEAST MISSOURI ICE
ACCUMULATIONS COULD APPROACH A HALF INCH. LESSER AMOUNTS OF ICE
ACCUMULATION IS EXPECTED OVER THE ADVISORY AREA.
THIS EVENING ONLY A SLIVER OF FREEZING RAIN IS EXPECTED GENERALLY
NORTH AND WEST OF A LINE FROM MOUNT VERNON ILLINOIS TO VAN BUREN
MISSOURI WITH RAIN ELSEWHERE. AFTER MIDNIGHT TONIGHT AS PRECIP
BEGINS TO DIMINISH FROM WEST TO EAST...IT SHOULD BE ALL RAIN.
FRIDAY MORNING IN THE WRAP AROUND MOISTURE THERE COULD BE DRIZZLE
OVER ALL BUT THE SOUTHWEST SECTIONS OF THE CWA.
HIGH PRESSURE IN THE WAKE OF THIS SYSTEM SHOULD KEEP THE REGION
DRY THROUGH SATURDAY.
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 253 AM CST THU FEB 21 2013
THE MAIN FORECAST CONCERN DURING THE LONG TERM IS THE POTENTIAL FOR
RAIN SHOWERS FROM LATE SUNDAY NIGHT THROUGH MONDAY NIGHT...PERHAPS
LINGERING INTO TUESDAY.
TO START THE PERIOD...WEAK MID LEVEL RIDGING OVER THE PLAINS WILL
BUILD EAST LATE IN THE WEEKEND. THIS WILL KEEP A DRY WEATHER PATTERN
IN PLACE...AND RESULT IN A MODERATION IN TEMPERATURES. FOR THAT
MATTER...HIGHS ON SUNDAY ARE FORECAST TO REACH THE UPPER 40S TO
LOWER 50S.
A STORM SYSTEM OVER THE SOUTHERN ROCKIES LATE IN THE WEEKEND WILL
DEEPEN INTO A CLOSED LOW AS IT MOVES EAST INTO THE PLAINS ON MONDAY.
THE LOW WILL DEEPEN FURTHER AS IT PIVOTS NORTHEAST ACROSS THE MID
MISSISSIPPI VALLEY TOWARDS THE GREAT LAKES REGION MONDAY INTO
TUESDAY. THE APPROACH AND PASSAGE OF THIS LOW WILL BRING OUR NEXT
CHANCE OF PRECIPITATION BEGINNING AS EARLY AS LATE SUNDAY NIGHT...
CONTINUING MONDAY INTO MONDAY NIGHT...AND POSSIBLY LINGERING INTO
TUESDAY.
GENERALLY UTILIZED A BLEND OF GFS AND ECMWF ENSEMBLE GUIDANCE FOR
THE TIMING AND LOCATION OF SYNOPTIC FEATURES...WHICH HELPS TO SMOOTH
THE MODEL TO MODEL AND RUN TO RUN VARIATIONS. AT THIS POINT...MOST
OPERATIONAL MODELS TRACK THE LOW NORTH OF THE REGION TO VARYING
DEGREES. THEY STRONGLY SUGGEST THAT LOWER TROPOSPHERIC TEMPERATURES
WILL BE WARM ENOUGH TO SUPPORT ALL LIQUID PRECIPITATION. THE ONLY
EXCEPTION COULD BE ACROSS OUR NORTHERN TIER OF COUNTIES TUESDAY...
AND THIS WILL BE LARGELY DEPENDENT ON EXACTLY HOW FAR NORTH THE LOW
TRACKS.
EVEN THOUGH A RETURN TO MAINLY DRY WEATHER IS EXPECTED ACROSS MOST
OF THE AREA TUESDAY NIGHT AND WEDNESDAY...A GOOD DEAL OF CLOUD COVER
IS LIKELY TO LINGER...ESPECIALLY ACROSS THE INTERSTATE 64 CORRIDOR
AND WABASH VALLEY IN CLOSER PROXIMITY TO THE LOW. AFTER TEMPERATURES
TOP THE 50 DEGREE MARK ON MONDAY...HIGHS TUESDAY AND WEDNESDAY WILL
RANGE THROUGH THE 40S...WITH LOWS IN THE 30S.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 541 AM CST THU FEB 21 2013
VFR CONDITIONS EXPECTED AT ALL SITES THROUGH 16Z. AT KCGI...FREEZING RAIN
IS EXPECTED ALONG WITH MVFR CIGS/VSBYS BETWEEN 16-21Z...THEN CHANGE TO
RAIN. AT KPAH...FREEZING RAIN IS EXPECTED BETWEEN 16-18Z...THEN
CHANGE TO RAIN. AT KEVV/KOWB RAIN IS EXPECTED AFT 02Z. NORTHEAST
WINDS GUSTING UP TO 20 MPH WILL DMINISH AROUND SUNSET AND GRADUALLY
VEER AROUND TO THE SOUTHEAST.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR ILZ077-
078-083-085>094.
WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR ILZ075-076-
080>082-084.
MO...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR
MOZ110>112-114.
WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR MOZ076-086-
087-100-107>109.
IN...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR INZ081-
085.
KY...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR
KYZ001>005.
&&
SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...RPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 408 AM CST THU FEB 21 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-221015- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 408 AM CST THU FEB 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WINTRY MIX OF PRECIPITATION WILL BE POSSIBLE TODAY...WITH THE BIGGEST IMPACTS EXPECTED TO LIE NORTHWEST OF A POPLAR BLUFF MISSOURI TO CAPE GIRARDEAU MISSOURI TO FAIRFIELD ILLINOIS LINE. A WINTER STORM WARNING IS IN EFFECT FOR THOSE LOCATIONS FOR THE LIKELIHOOD OF SIGNIFICANT SLEET AND OR ICE ACCUMULATIONS. SLEET ACCUMULATION IN THESE AREAS SHOULD AVERAGE AN INCH OR LESS WITH ICE ACCUMULATION OF AT LEAST ONE QUARTER INCH...WITH HIGHER AMOUNTS POSSIBLE OVER CARTER AND WAYNE COUNTIES OF SOUTHEAST MISSOURI. MINOR ACCUMULATIONS OF FREEZING RAIN WILL ALSO BE POSSIBLE NORTHWEST OF A PADUCAH KENTUCKY TO PRINCETON INDIANA LINE...MAINLY THIS MORNING OVER THE WESTERN TIP OF KENTUCKY AND EARLY TO MID AFTERNOON OVER THE WABASH RIVER VALLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS AND OTHER WEATHER OBSERVERS ARE ENCOURAGED TO SEND IN ANY REPORTS OF SLEET OR ICE ACCUMULATION TO THE NWS PADUCAH FORECAST OFFICE. JAP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
742 AM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 AM FREEZING RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
02/21/2013 E0.00 INCH BUTLER MO TRAINED SPOTTER
LIGHT FREEZING RAIN PRODUCING A LIGHT GLAZE ON
DRIVEWAYS...POWER LINES...TREE BRANCHES...AND VEHICLES.
CURRENT TEMPERATURE 27 DEGREES.
&&
RJPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 858 AM CST THU FEB 21 2013 ILZ075-080-081-084-085-088-089-092>094-KYZ001>005-MOZ076-086-087- 100-107>112-114-211600- JEFFERSON-PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-UNION IL-JOHNSON- ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD- MCCRACKEN-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...PINCKNEYVILLE... WEST FRANKFORT...CARBONDALE...HERRIN...JONESBORO...VIENNA... CAIRO...MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL... WICKLIFFE...PADUCAH...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU... PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD... SIKESTON...CHARLESTON...NEW MADRID 858 AM CST THU FEB 21 2013 ...AREAS OF THUNDERSLEET AND HEAVY FREEZING RAIN MOVING THROUGH SOUTHEAST MISSOURI... SCATTERED THUNDERSTORMS WITH HEAVY SLEET AND FREEZING RAIN WILL CONTINUE TO TRACK NORTHEAST ACROSS SOUTHEAST MISSOURI THIS MORNING. AS OF 855 AM...THESE STORMS EXTENDED FROM 15 MILES NORTHWEST OF POPLAR BLUFF MISSOURI TO 5 MILES SOUTHWEST OF POPLAR BLUFF. THESE STORMS WILL REACH MARBLE HILL AND DEXTER MISSOURI AROUND 930 AM...THEN CAPE GIRARDEAU AND SIKESTON MISSOURI AROUND 10 AM. A PERIOD OF HEAVY FREEZING RAIN AND SLEET IN THESE STORMS COULD PRODUCE RAPIDLY DETERIORATING ROAD CONDITIONS. PERSONS TRAVELLING IN SOUTHEAST MISSOURI SHOULD BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. MY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 959 AM CST THU FEB 21 2013 ILZ075-076-080>082-084>086-088-089-092-093-MOZ076-086-087-100- 107>111-211700- JEFFERSON-WAYNE IL-PERRY IL-FRANKLIN-HAMILTON-JACKSON-WILLIAMSON- SALINE-UNION IL-JOHNSON-ALEXANDER-PULASKI-PERRY MO-BOLLINGER- CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD... PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...CARBONDALE... HERRIN...HARRISBURG...JONESBORO...VIENNA...CAIRO...MOUND CITY... PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...PIEDMONT... VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON 959 AM CST THU FEB 21 2013 ...AREAS OF HEAVY SLEET AND FREEZING RAIN MOVING INTO SOUTHERN ILLINOIS... AREAS OF HEAVY SLEET AND FREEZING RAIN WILL CONTINUE TO TRACK NORTHEAST ACROSS THE MISSISSIPPI RIVER THIS MORNING. AS OF 955 AM...HEAVY SLEET WAS OCCURRING FROM PERRYVILLE MISSOURI SOUTHWARD ACROSS CAPE GIRARDEAU...AND NORTHEAST TO MURPHYSBORO ILLINOIS. THE HEAVY SLEET AND FREEZING RAIN WILL REACH THE MARION AND CARBONDALE AREA BETWEEN 10 AND 1030 AM...THEN HARRISBURG AND VIENNA AROUND 11 AM. THE HEAVY FREEZING RAIN AND SLEET COULD PRODUCE RAPIDLY DETERIORATING ROAD CONDITIONS. PERSONS TRAVELLING IN SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS SHOULD BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. MY
The national radar mosaic for the moment the first event began.
11 winter weather, 8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433193, 433195, 433196, 433197, 433199, 433191, 433200, 433201, 433202, 433204, 433205, 433206, 433209, 433210, 433207, 433208, 433212, 433214, 433211.